Alert archive / Texas / Flash Flood Watches in 2018

Flash Flood Watch 8, NWS Austin/San Antonio, TX

October 7, 201811 counties in Texas

NWS Austin/San Antonio, TX issued this flash flood watch at Oct 7, 2018, 2:55 PM CDT for 11 counties in Texas. It took effect at Oct 7, 2018, 7:00 PM CDT. It was in force for 43 hr.

The area

The counties it named.

The facts

Issued
Oct 7, 2018, 2:55 PM CDT (19:55 UTC)
In effect from
Oct 7, 2018, 7:00 PM CDT
Expired
Oct 9, 2018, 2:10 PM CDT
In force
43 hr
Issued by
NWS Austin/San Antonio, TX
Flood severity
None

Counties Bandera County, TX, Edwards County, TX, Gillespie County, TX, Kerr County, TX, Kinney County, TX, Llano County, TX, Maverick County, TX, Real County, TX, Uvalde County, TX, Val Verde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 68 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 7.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2018-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2018-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1148 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

563 
WGUS64 KEWX 071955
FFAEWX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Austin/San Antonio TX
255 PM CDT Sun Oct 7 2018

TXZ183>187-202-203-217-218-081200-
/O.NEW.KEWX.FF.A.0008.181008T0000Z-181008T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Val Verde-Edwards-Real-Kerr-Bandera-Kinney-Uvalde-Maverick-Zavala-
Including the cities of Del Rio, Rocksprings, Leakey, Kerrville, 
Bandera, Bracketville, Uvalde, Eagle Pass, and Crystal City
255 PM CDT Sun Oct 7 2018

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
7 AM CDT MONDAY MORNING...

The National Weather Service in Austin/San Antonio has issued a

* Flash Flood Watch for a portion of south central Texas, 
  including the following areas, Bandera, Edwards, Kerr, Kinney, 
  Maverick, Real, Uvalde, Val Verde, and Zavala. 

* Until 7 AM CDT Monday morning

* An approaching upper level trough and ample moisture will
  combine to produce widespread showers and thunderstorms tonight
  across portions of the Rio Grande Plains, southern Edwards
  Plateau, and western Hill Country. Rainfall amounts of 1 to 3
  inches, with localized amounts to 5+ inches of rain are
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
4 follow-up statements
853 
WGUS64 KEWX 080838
FFAEWX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Austin/San Antonio TX
338 AM CDT Mon Oct 8 2018

TXZ183>187-202-203-217-218-082100-
/O.EXT.KEWX.FF.A.0008.000000T0000Z-181009T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Val Verde-Edwards-Real-Kerr-Bandera-Kinney-Uvalde-Maverick-Zavala-
Including the cities of Del Rio, Rocksprings, Leakey, Kerrville, 
Bandera, Bracketville, Uvalde, Eagle Pass, and Crystal City
338 AM CDT Mon Oct 8 2018

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH TUESDAY MORNING...

The Flash Flood Watch is now in effect for

* A portion of south central Texas, including the following 
  areas, Bandera, Edwards, Kerr, Kinney, Maverick, Real, Uvalde, 
  Val Verde, and Zavala Counties. 

* Through Tuesday morning

* An approaching upper level trough and ample moisture will
  combine to produce widespread showers and thunderstorms today
  and tonight across portions of the Rio Grande Plains, southern
  Edwards Plateau, and western Hill Country. Rainfall amounts of 2
  to 4 inches, with localized amounts to 8 inches are possible.
  

* Edwards and Real Counties will be especially susceptible to 
  flash flooding after getting as much as 5 inches of rain Sunday 
  night. The rivers there could begin to flood with more rain 
  today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
978 
WGUS64 KEWX 081927
FFAEWX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Austin/San Antonio TX
227 PM CDT Mon Oct 8 2018

TXZ171-188-091000-
/O.EXB.KEWX.FF.A.0008.000000T0000Z-181009T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Llano-Gillespie-
Including the cities of Llano and Fredericksburg
227 PM CDT Mon Oct 8 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...

The National Weather Service in Austin/San Antonio has expanded
the

* Flash Flood Watch to include a portion of south central Texas, 
  including the following areas, Gillespie and Llano. 

* Through Tuesday afternoon

* An approaching upper level trough and ample moisture will
  combine to produce widespread showers and thunderstorms through
  tomorrow afternoon across Llano and Gillespie County. Rainfall
  amounts of 1 to 3 inches, with localized amounts up to 4 inches
  are possible. In addition, river flooding is expected on the
  Llano River. 
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

TXZ183>187-202-203-217-218-091000-
/O.CON.KEWX.FF.A.0008.000000T0000Z-181009T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Val Verde-Edwards-Real-Kerr-Bandera-Kinney-Uvalde-Maverick-Zavala-
Including the cities of Del Rio, Rocksprings, Leakey, Kerrville, 
Bandera, Bracketville, Uvalde, Eagle Pass, and Crystal City
227 PM CDT Mon Oct 8 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY MORNING...

The Flash Flood Watch continues for

* A portion of south central Texas, including the following 
  areas, Bandera, Edwards, Kerr, Kinney, Maverick, Real, Uvalde, 
  Val Verde, and Zavala. 

* Through Tuesday morning

* An approaching upper level trough and ample moisture will
  combine to produce widespread showers and thunderstorms today
  and tonight across portions of the Rio Grande Plains, southern
  Edwards Plateau, and western Hill Country. Additional rainfall
  amounts of 1 to 3 inches, with localized amounts to 5 inches 
  are possible.
 
* Edwards, Uvalde, and Real Counties will be especially
  susceptible to flash flooding after getting as much as 5 inches
  of rain Sunday night. Rivers and creeks are already to or out of
  banks from the earlier rainfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
002 
WGUS64 KEWX 090840
FFAEWX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Austin/San Antonio TX
340 AM CDT Tue Oct 9 2018

TXZ184>187-202-203-091645-
/O.EXT.KEWX.FF.A.0008.000000T0000Z-181009T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Edwards-Real-Kerr-Bandera-Kinney-Uvalde-
Including the cities of Rocksprings, Leakey, Kerrville, Bandera, 
Bracketville, and Uvalde
340 AM CDT Tue Oct 9 2018

...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 3 PM CDT THIS
AFTERNOON...

The Flash Flood Watch is now in effect for

* A portion of south central Texas, including the following 
  areas, Bandera, Edwards, Kerr, Kinney, Real, and Uvalde. 

* Until 3 PM CDT this afternoon

* An approaching upper level trough and ample moisture will
  combine to produce widespread showers and thunderstorms today
  across the Edwards Plateau and western Hill Country. Additional
  rainfall amounts of 1 to 3 inches, with localized amounts to 5 
  inches are possible. 

* Edwards, Uvalde, and Real Counties will be especially
  susceptible to renewed flash flooding after getting as much as 
  7 inches of rain Sunday night. Rivers and creeks are already to 
  or out of banks from the earlier rainfall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

TXZ171-188-091645-
/O.CON.KEWX.FF.A.0008.000000T0000Z-181009T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Llano-Gillespie-
Including the cities of Llano and Fredericksburg
340 AM CDT Tue Oct 9 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 3 PM CDT THIS
AFTERNOON...

The Flash Flood Watch continues for

* A portion of south central Texas, including the following 
  areas, Gillespie and Llano. 

* Until 3 PM CDT this afternoon

* An approaching upper level trough and ample moisture will
  combine to produce widespread showers and thunderstorms today
  across portions of the Hill Country. Rainfall amounts of 1 to 3
  inches, with localized amounts up to 5 inches are possible. In
  addition, river flooding will continue along the Llano River.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

TXZ183-217-218-091200-
/O.CON.KEWX.FF.A.0008.000000T0000Z-181009T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Val Verde-Maverick-Zavala-
Including the cities of Del Rio, Eagle Pass, and Crystal City
340 AM CDT Tue Oct 9 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT THIS
MORNING...

The Flash Flood Watch continues for

* A portion of south central Texas, including the following 
  areas, Maverick, Val Verde, and Zavala. 

* Until 7 AM CDT this morning

* An approaching upper level trough and ample moisture will
  combine to produce widespread showers and thunderstorms early
  this morning across portions of the Rio Grande Plains. 
  Additional rainfall amounts of 1 to 3 inches, with localized 
  amounts to 5 inches are possible. 

* In addition, rivers and creeks may rise out of banks or in
  flood.  


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
731 
WGUS64 KEWX 091910
FFAEWX

Flood Watch
National Weather Service Austin/San Antonio TX
210 PM CDT Tue Oct 9 2018

TXZ171-184>188-202-203-092015-
/O.CAN.KEWX.FF.A.0008.000000T0000Z-181009T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Llano-Edwards-Real-Kerr-Bandera-Gillespie-Kinney-Uvalde-
Including the cities of Llano, Rocksprings, Leakey, Kerrville, 
Bandera, Fredericksburg, Bracketville, and Uvalde
210 PM CDT Tue Oct 9 2018

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of south central Texas has
been cancelled. The threat of heavy rain has shifted east of the
watch area. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood watch went out at Oct 7, 2:47 PM CDT, 8 minutes earlier.

Area forecast discussion, Oct 7, 2:47 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
247 PM CDT Sun Oct 7 2018

.SHORT TERM (Today through tonight)...
The current weather pattern is characterized by a large, high
amplitude trough across the western CONUS with the center of the
upper low currently situated over northern Arizona/southern Utah and
slowly progressing eastward. This has yielded southwest flow aloft
across south central Texas, which is bringing a steady stream of
Pacific moisture across Mexico and into the region, primarily focused
out west along the Rio Grande (which can be seen via GOES-16 water
vapor imagery). PWATs, as analyzed by the SPC mesoanalysis, are up to
1.7" in this area, which registers above the 90% percentile per
climatology. A few subtle perturbations embedded within the upper
level flow as well as weak forcing due to some weak positive
vorticity advection from the approaching trough, paired with this
area of ample moisture, will create the threat for heavy rainfall
this evening and overnight tonight across the Rio Grande and southern
Edwards Plateau. The SPC HREF shows a strong signal for heavy
rainfall, and single deterministic CAMs such as the HRRR and the NAM
nest also continue to suggest a locally heavy rainfall threat for
this region. As such, WPC does indeed highlight this area with a
slight risk for excessive rainfall. Thus, a Flash Flood Watch has
been issued for this region and will be in effect from 7 pm tonight
through 7 am Monday.

While the focus for heavy rainfall should remain confined to the
western portions of the region, the rest of south central Texas
should see isolated to scattered showers and thunderstorms overnight
tonight, with overnight lows ranging from the low to mid 70s.

&&

.LONG TERM (Tuesday through Sunday)...
Scattered to widespread showers and thunderstorms are expected to
continue through Wednesday morning as the region remains under the
influence of the approaching trough and eventual surface cold front.
Locally heavy rainfall will be possible, and even some strong to
marginally severe storms are also possible. The trough axis and cold
front should move through the region on Wednesday, bringing rain
chances to an end as weak upper level ridging begins to build. Highs
will be in the upper 70s to low 80s for Thursday through Saturday
with lows in the upper 50s to mid 60s. Highs on Sunday are only
expected to reach the low to mid 70s across the region.

The remnants of Hurricane Sergio (in the Pacific) will come ashore
across Baja California and is progged to be absorbed into an upper
level trough in the vicinity of the desert southwest. This feature may
approach the region as we head into next weekend, so have re-
introduced some 20 to 30 percent PoPs for Saturday and Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              73  83  72  83  68 /  30  50  40  80  60
Austin Bergstrom Intl Airport  73  84  72  84  68 /  30  50  40  80  60
New Braunfels Muni Airport     72  83  72  84  68 /  30  50  50  70  60
Burnet Muni Airport            71  80  70  80  64 /  30  50  50  80  50
Del Rio Intl Airport           71  82  70  84  65 /  80  60  60  60  20
Georgetown Muni Airport        72  83  72  82  66 /  30  50  40  80  60
Hondo Muni Airport             73  82  72  84  67 /  60  60  50  70  40
San Marcos Muni Airport        72  83  72  85  68 /  30  50  50  70  60
La Grange - Fayette Regional   74  87  74  87  70 /  20  40  30  60  60
San Antonio Intl Airport       73  83  73  85  69 /  40  50  50  70  50
Stinson Muni Airport           73  83  73  85  70 /  40  50  50  70  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 7 PM CDT this evening through Monday morning
for Bandera-Edwards-Kerr-Kinney-Maverick-Real-Uvalde-Val Verde-
Zavala.

&&

Mesoscale/Aviation...Platt
Synoptic/Grids...BMW
Public Service/Data Collection...33
Hazardous weather outlook, Oct 7, 4:03 AM CDT, 10 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
403 AM CDT Sun Oct 7 2018

TXZ171>173-183>194-202>209-217>225-228-081115-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
403 AM CDT Sun Oct 7 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Scattered showers and thunderstorms will increase across
the area this afternoon and tonight. Rainfall amounts of
one to two inches are possible with isolated amounts up
to four inches.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered to numerous showers and thunderstorms with locally
heavy rain are possible Monday into Tuesday until a front pushes
through the region Tuesday. Drier conditions are expected for
Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 3:23 PM CDTSpecial Weather StatementEWXGuadalupe52 min
Oct 7, 3:45 PM CDTSpecial Weather StatementEWXEdwards45 min
Oct 7, 4:07 PM CDTSevere Thunderstorm WarningEWXEdwards38 min
Oct 7, 6:07 PM CDTSpecial Weather StatementEWXEdwards38 min

Nearby

Flash Flood Watches in Texas, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.